Can Levothyroxine affect periods?

I was diagnosed with hypothyroidism 7 months ago and my Levothyroxine dose has increased incrementally over that time to 150. My periods have also become irregular. I'm 48, so approaching menopause may be the cause - it's just that this change coincides with the time I've been taking the medication. I just wondered if anyone else found their monthly cycles altered when they started taking Levothyroxine?

Last edited by

7 Replies

  • Hi karissa im the same age as yourself I was diagnosed with underactive thyroid about 8 years ago now been on 150mg of thyroxine ever since sometimes going up to 175mg, my periods have completely stopped since June this year now I know im not going through menopause cause I've been having irregular periods for a while so my doc done blood tests so I know its not menopause I've even done pregnancy tests just to rule it out I have all the symptoms of having a period but aint had one since June I read the leaflets that come with the medication and it does say it can cause irregular periods so I think the meds do effect your cycle, im going to go back to my docs and get re-tested as it was a while ago since I had my bloods done, If I was you I would do the same.

  • Hi karissa, I'm not sure whether there's any known link but my periods virtually disappeared, I'm on 125mcg. I've recently started taking spatone as my ferritin was just above min range and after taking it for a month I've had my first period in over a year - not sure if its a coincidence. It's difficult to know what's caused by thyroid symptoms & medication and what's not isn't it.

  • Exactly the same with me. I had assumed my sudden irregular (go two or three months without period) was down to menopause but not so sure. Blood test indicates im still ovulating. I went up to 125mcg of levothyroxine around the time this started happening so maybe not a coincidence? What I don't understand is if levothyroxine is just meant to replace what we don't have, why are all these side effects in the mix? I always assumed the side effects were due to the recipient taking too much or not enough but my bloods are spot on. My hair has really thinned too.

  • It's all hormones, of difference sorts - so, holistically, it will all bear on your wellbeing. And womanly functions. Thyroidism can mimic menopause in some ways (one reason why it's sometimes not diagnosed).

  • Hi, I've been very lucky up to now. I'm Hashi's/hypo on 125mcg Levo and my periods have been coming earlier, have shortened by a day and gotten more painful and heavy. I'm 28 and I thought I was going through the change a few months ago when I had a terrible hot flush one day before I was due to start my period.

    Jo xxx

  • I was 46 and was having periods, we tried to get pregnant and I noticed that in a year I might miss one month. Since I was diagnosed with under active thyroid and given thyroxin my periods have all but stopped. I take 100mg and I am going to reduce it

    To see if my periods come back. One of the docs at our surgery insist that I am perimenopausal. However I never had a problem prior to being diagnosed and they even checked my FHS levels to which were all fine. It seems to be directly linked to the thyroxine, I am hoping that reducing to 1 tablet a day 50 mg they may come back as I get all the symptoms i.e. bloated painful stomach water retention and the dreaded PMT however no period. I would appreciate if you have had some luck in assessing what is causing your lack of periods and I will try and keep you up-to-date with what happens to me .

  • Hi Silverdollar - it's over a year since I posted and my periods are regular now (I also had ovarian function test and think it's always good to ask for that when a GP assumes menopause). I generally feel much more well than a year ago so I think that makes a difference, also when I'm late nowadays it tends to be linked to stress. I suspect that our bodies sometimes struggle with the hormone balancing act when we have thyroid issues! Hope your situation improves and this is not a nasty side-effect of the levothyroxine that can't be resolved.

You may also like...